Texas, 2010

Winter Storm and Winter Weather in Texas, March 19 to 20, 2010

March 19 to 20, 2010 · NWS LUB · 18 events in 17 counties and zones

Snowfall began to overspread portions of west Texas during the late evening of the 19th and persisted through the morning hours of the 20th. Although a broad area of the southern Panhandle and the South Plains received only light snow accumulations, heavy snowfall resulted in localized but significant accumulations along the south rim of Palo Duro Canyon in Briscoe County.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Snowfall began to overspread portions of west Texas during the late evening of the 19th and persisted through the morning hours of the 20th. Although a broad area of the southern Panhandle and the South Plains received only light snow accumulations, heavy snowfall resulted in localized but significant accumulations along the south rim of Palo Duro Canyon in Briscoe County.

A list of reported snow accumulations follows: 4 inches at Silverton (Briscoe County), 3 inches at Friona (Parmer County), 3 inches at Kirkland (Childress County), 2 inches at Dimmitt (Castro County), 2 inches at Flomot (Motley County), 2 inches at Littlefield (Lamb County), 2 inches at Matador (Motley County), 2 inches at Muleshoe (Bailey County), 2 inches at Plainview (Hale County), 2 inches at Quitaque (Briscoe County), 2 inches at Turkey (Hall County), 1 inch at Abernathy (Hale County), 1 inch at Childress (Childress County), 1 inch at Crosbyton (Crosby County), 1 inch at Floydada (Floyd County), 1 inch at Hart (Castro County), 1 inch at Lubbock (Lubbock County), 1 inch at Memphis (Hall County), 1 inch at Morton (Cochran County), 1 inch at Paducah (Cottle County), 1 inch at Ropesville (Hockley County), 1 inch at Shallowater (Lubbock County), 1 inch at Southland (Garza County), 1 inch at Tahoka (Lynn County), 1 inch at Tell (Childress County), and 1 inch at Vigo Park (Swisher County).

No significant public impacts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 19, 6:34 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 19, 6:34 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
734 PM CDT FRI MAR 19 2010

.AVIATION...
STRONG NORTHERLY WINDS WERE IN PLACE ACROSS THE AREA BEHIND A COLD
FRONT. WINDS ARE EXPECTED TO INCREASE THIS EVENING AND LAST
THROUGH THE DAY TOMORROW. LOW STRATUS WILL FILL IN BEHIND THE
FRONT LATER THIS EVENING AS AN UPPER LEVEL STORM SYSTEM APPROACHES
THE AREA. THUNDERSTORM DEVELOPMENT THIS EVENING IS EXPECTED TO
REMAIN SOUTH OF THE AREA AND NOT AFFECT EITHER TAF SITE. WITH THE
LOW CLOUDS...RAIN WILL BEGIN AS WELL AT BOTH TAF SITES. AS COLDER
AIR FILTERS INTO THE REGION...THE RAIN WILL CHANGE OVER TO SNOW
AFTER 06Z. IN ADDITION...BLOWING SNOW WILL BE POSSIBLE WITH THE
GUSTY SURFACE WINDS. CONDITIONS MAY BEGIN TO IMPROVE AT THE END OF
THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 408 PM CDT FRI MAR 19 2010/

SHORT TERM...
MAIN FOCUS REVOLVES AROUND WINTER WEATHER IMPACTS ASSOCIATED WITH A
VIGOROUS UPPER LEVEL STORM SEEN ON WATER VAPOR DIGGING SOUTHWARD
THROUGH THE CENTRAL ROCKIES. LONG AND SHORT OF IT ARE THAT WE HAVE
DECIDED TO EXPAND THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING
SNOW TO THE ENTIRE CWA...WHILE ALSO UPGRADING THE NORTHWEST SECTIONS
TO A WINTER STORM WARNING. SNOWFALL AMOUNTS DO NOT LOOK PARTICULARLY
HEAVY...BUT STRONG NORTHERLY WINDS SUSTAINED AT 20 TO 35 MPH WILL
CREATE BLOWING AND DRIFTING SNOW MAKING TRAVEL DIFFICULT. THE WINDS
AND MUCH COLDER TEMPERATURES WILL ALSO CREATE WIND CHILLS IN THE
SINGLE DIGITS AND TEENS BY MORNING.

SAID POSITIVELY TILTED TROUGH WILL CLOSE OFF AND DEEPEN AS IT PASSES
ACROSS THE PANHANDLES AND BECOMES CENTERED OVER WESTERN NORTH TEXAS
BY 00Z SUNDAY. AT THE SFC...A COLD FRONT HAD WORKED THROUGH ALL BUT
THE SOUTHERN ROLLING PLAINS...WHERE TEMPERATURES ARE IN THE MID 60S
AND DEWPOINTS IN THE MID TO UPPER 40S. ALTHOUGH NOT TERRIBLY
IMPRESSIVE...THE 19Z SPC OBJECTIVE ANALYSIS INDICATES 200-500
J/KG OF INSTABILITY AND WITH UPPER TROUGH APPROACH...GUIDANCE
STILL INDICATES A BRIEF WINDOW FOR CONVECTION ACROSS THE EXTREME
SOUTHEAST ZONES INTO THE EARLY EVENING HOURS...WITH AN ISOLATED
STRONG STORM STILL POSSIBLE.

THE COLD FRONT WILL SURGE THROUGH THE REMAINDER OF THE FA EARLY
THIS EVENING...AND NORTHERLY WINDS WILL INTENSIFY...BECOMING
SUSTAINED AT 20 TO 35 MPH TONIGHT THROUGH MUCH OF SATURDAY IN ITS
WAKE. THE STRONG WINDS WILL ADVECT MUCH COLDER AIR QUICKLY IN FROM
THE NORTH...WITH READINGS ONLY IN THE 30S ACROSS MUCH OF THE
PANHANDLE AS OF THIS WRITING. CLOUDS WILL QUICKLY FILL IN OVER THE
REMAINDER OF THE AREA...AND PRECIPITATION WILL BLOSSOM AS LIFT FOR
THE UA SYSTEM SPREADS OVERHEAD. PRECIPITATION MAY BEGIN AS SNOW
ACROSS THE NORTHWEST ZONES...BUT A TRANSITION FROM RAIN TO SNOW WILL
OCCUR ELSEWHERE...AS THE TRANSITION LINE ADVANCES FROM NORTHWEST TO
SOUTHEAST. THIS TRANSITION WILL LIKELY OCCUR AT KLBB AND KCDS
SOMETIME AROUND MIDNIGHT ADVANCING TO THE EXTREME SE ZONES BY 12Z OR
SOONER. THERE COULD BE A BRIEF BOUT OF SLEET TOO DURING THE
TRANSITION...THOUGH HAVE LEFT OUT OF THE FORECAST GRIDS. NAM AND GFS
CONTINUE TO INDICATE GOOD MID-LEVEL F-GEN RAKING ACROSS THE NW ZONES
LATE THIS EVENING SUGGESTING A HEAVIER BAND OF SNOW COULD SETUP
THERE. THUS...HAVE UPGRADED THE FOUR NORTHWEST MOST COUNTIES TO A
WARNING...WHERE 3 TO 6 INCHES SEEM A GOOD BET. AM ALSO CONCERNED
THIS HEAVIER BAND COULD STRAY INTO THE REMAINDER OF THE SOUTHERN
TEXAS PANHANDLE...THOUGH CONFIDENCE IS LOWER AND HAVE KEPT AN
ADVISORY GOING FOR NOW. GUIDANCE ALSO INDICATES THE AREA OF 1-2
INCH SNOWFALL WILL SPREAD A COUNTY OR TWO SOUTH OF EARLIER
THINKING...AND HAVE EXPANDED THE ADVISORY TO CAPTURE THE REMAINDER
OF THE CWA WITH THIS IN MIND. STILL...NOT OVERLY CERTAIN WE WILL
SEE AN INCH PLUS ACROSS THE EXTREME SOUTHERN/SOUTHEASTERN
ZONES...BUT IT WILL LIKELY BE A CLOSE CALL. OTHER CONCERN...WITH
THE WINDS...IS THAT AREAS THAT DO SEE CONSIDERABLE SNOWFALL WILL
ALSO EXPERIENCE SIGNIFICANT BLOWING AND DRIFTING...MAKING TRAVEL
HAZARDOUS. HAVE HIGHLIGHTED THIS THREAT IN THE GIVEN HEADLINES.
THE HEAVIEST OF THE PRECIPITATION WILL DIMINISH BY EARLY
SATURDAY...BUT WRAP AROUND WILL LIKELY KEEP AT LEAST AREAS OF
LIGHT SNOW IN PLACE ACROSS THE CENTRAL AND EASTERN ZONES THROUGH
THE AFTERNOON HOURS. THUS...HAVE ALSO DECIDED TO EXTEND ALL THE
HEADLINES THROUGH THE AFTERNOON ON SATURDAY...EVEN THROUGH THE
SNOW WILL BE DIMINISHING IN INTENSITY COVERAGE. STILL BELIEVE
STRONG WINDS AND BLSN COULD CREATE PROBLEMS...THOUGH MAY HAVE TO
EXPIRE PORTIONS OF THE HEADLINES EARLY...ESPECIALLY IN ANY AREAS
THAT DO NOT RECEIVE TOO MUCH SNOW.

OTHERWISE...IT WILL BE BLUSTERY TONIGHT AND SATURDAY...WITH LOWS
DIPPING INTO THE 20S AND HIGHS STRUGGLING TO ECLIPSE THE FREEZING
MARK BY MUCH.

LONG TERM...
PRECIPITATION WILL TAPER OFF SATURDAY EVENING AS THE UPPER LEVEL LOW
PRESSURE SYSTEM SLOWLY MOVES EASTWARD AWAY FROM THE AREA. GIVEN THAT
ALL MODELS CONTINUE TO SHOW PRECIPITATION LINGERING IN THE EASTERN
ZONES SATURDAY EVENING...HAVE INCREASED POPS TO MENTIONABLE LEVELS
ACROSS THE ROLLING PLAINS AFTER 00Z SUNDAY.

IN THE WAKE OF THIS SYSTEM...A RIDGE OF HIGH PRESSURE WILL BEGIN TO
BUILD BACK INTO THE SOUTHERN ROCKIES/PLAINS. MOSTLY SUNNY CONDITIONS
AND A RETURN TO A PREVAILING SOUTHERLY FLOW BY MONDAY WILL BRING
WARM SPRING-LIKE TEMPERATURES BACK TO THE AREA FOR THE BEGINNING
OF THE WORK WEEK WITH DAYTIME HIGHS POTENTIALLY REACHING THE UPPER
60S TO LOWER 70S ON MONDAY AND TUESDAY. ANOTHER CHANGE IN THE
PATTERN IS EXPECTED TO OCCUR LATE TUESDAY NIGHT INTO WEDNESDAY AS
ANOTHER UPPER LEVEL TROUGH IS PROGGED TO DROP INTO THE GREAT BASIN
AND COME IN PHASE WITH ANOTHER SHORTWAVE TROUGH ACROSS THE FOUR
CORNERS REGION. ALTHOUGH THERE ARE SOME DIFFERENCES IN TIMING...
MODELS AGREE THAT THIS STORM SYSTEM WILL APPROACH THE REGION
WEDNESDAY INTO THURSDAY...GIVING THE AREA ANOTHER SHOT OF
PRECIPITATION. ALTHOUGH THERE ARE SOME INDICATIONS THAT
PRECIPITATION WILL BEGIN AS EARLY AS TUESDAY NIGHT...THE LATEST
MODEL RUNS SUGGEST THAT THE BEST PRECIPITATION CHANCES WILL BE
WEDNESDAY AFTERNOON INTO THURSDAY MORNING. THINK THAT
THUNDERSTORMS MAY STILL BE A POSSIBILITY DURING THE DAY WEDNESDAY
IF ENOUGH INSTABILITY EXISTS BEFORE THE FRONTAL PASSAGE. BEHIND
THE FRONT...RAIN SHOWERS WILL MOVE INTO THE AREA AND IF ENOUGH
COLD AIR IS IN PLACE...A RAIN/SNOW MIX MAY BE POSSIBLE ACROSS
PORTIONS OF CAPROCK LATE WEDNESDAY NIGHT. HOWEVER...THERE IS STILL
QUITE A BIT OF UNCERTAINTY WITH THE EXACT TRACK AND EVOLUTION OF
THIS SYSTEM. THUS...WILL CONTINUE TO WATCH LATEST MODEL RUNS AND
TRENDS AND ADJUST AS NECESSARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        23  33  22  53  29 /  90  40  10   0   0
TULIA         24  31  23  52  30 /  90  50  10   0   0
PLAINVIEW     24  32  24  53  31 /  90  50  10   0   0
LEVELLAND     27  34  26  56  30 /  80  40  10   0   0
LUBBOCK       25  33  25  55  32 /  80  50  10   0   0
DENVER CITY   27  37  26  58  30 /  70  30  10   0   0
BROWNFIELD    28  35  26  57  32 /  80  40  10   0   0
CHILDRESS     27  32  27  52  33 /  90  60  20   0   0
SPUR          28  35  27  54  34 /  80  50  10   0   0
ASPERMONT     28  36  29  56  34 /  80  50  20   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM CDT SATURDAY FOR THE
FOLLOWING ZONES: TXZ042>044.

WINTER STORM WARNING UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
ZONES: TXZ021-022-027-028.

WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT
SATURDAY FOR THE FOLLOWING ZONES: TXZ033>041.

WINTER WEATHER ADVISORY UNTIL 7 PM CDT SATURDAY FOR THE
FOLLOWING ZONES: TXZ023>026-029>032.

&&

01
Hazardous weather outlook, Mar 19, 4:17 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
517 PM CDT FRI MAR 19 2010

TXZ021>044-202230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
517 PM CDT FRI MAR 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING OVER
THE SOUTHERN ROLLING PLAINS. IF THUNDERSTORMS DEVELOP...THERE WILL
BE A LOW PROBABILITY OF HAIL UP TO ONE INCH IN DIAMETER...AND
PERHAPS LOCALIZED DAMAGING WIND GUSTS. THUNDERSTORM POTENTIAL
WILL BECOME LIMITED BY LATE EVENING AS A MORE STABLE AIRMASS
RAPIDLY OVERSPREADS THE AREA IN THE WAKE OF A PASSING COLD FRONT.

WINTER WEATHER

HEAVY SNOW AND BLOWING SNOW IS EXPECTED TO BEGIN LATER THIS EVENING
OVER THE EXTREME SOUTHERN TEXAS PANHANDLE AND NORTHWESTERN SOUTH
PLAINS. SNOWFALL ACCUMULATIONS ARE EXPECTED TO AMOUNT TO 3 TO 6
INCHES AND A WINTER STORM WARNING IS IN EFFECT TONIGHT AND INTO
SATURDAY. SNOW AND AREAS OF BLOWING SNOW WILL ALSO SPREAD SOUTHWARD
ACROSS THE REMAINDER OF THE SOUTH PLAINS AND ROLLING PLAINS LATER
TONIGHT AND SATURDAY. SNOWFALL WILL AMOUNT TO AROUND 1 TO 3 INCHES
OVER THIS AREA AND A WINTER WEATHER ADVISORY IS IN EFFECT. USE
CAUTION FOR THE LOW VISIBILITIES FROM DRIFTING AND BLOWING SNOW...
AND WITH NORTHERLY WINDS AT TIMES NEAR OR OVER 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY SIGNIFICANT WEATHER INFORMATION TO THE NATIONAL
WEATHER SERVICE IN LUBBOCK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Briscoe

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Briscoe forecast zone
Reported by
Public
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Lubbock forecast zone
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Hockley forecast zone
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Garza forecast zone
Reported by
COOP Observer
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
March 19, 9:00 PM CST to March 20, 11:00 AM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216916, 216917, 216918, 216919, 216920, 216921, 216922, 216923, 216924, 216925, 216926, 216927, 216928, 216929, 216930, 216931, 216932, 216933.